Isotropic position and inertia ellipsoids and zonoids of the unit ball of a normed n-dimensional space

  • V. D. Milman
  • A. Pajor
Part of the Lecture Notes in Mathematics book series (LNM, volume 1376)


It is a special pleasure and honor for the first named author to dedicate this paper to the 60th birthdays of two of his outstanding friends — Israel Gohberg and Ilya Piatetski-Shapiro.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Ba.1]
    K. Ball, Isometric problems in l p and sections of convex sets. Ph.D. Thesis, Cambridge University 1986.Google Scholar
  2. [Ba.2]
    K. Ball, Logarithmic concave functions and sections of convex sets in n. To appear in Studia Math.Google Scholar
  3. [Ba.3]
    K. Ball, Some remarks on the geometry of convex sets, GAFA-Seminar '86–87, Springer Lecture Notes in Math. 1317 (1988), 224–231.CrossRefGoogle Scholar
  4. [Ber]
    L. Berwald, Verallgeminerung eines Mittelswertstzes von J. Favard, für positive konkave Funktionen. Acta Math. 79 (1947), 17–37.MathSciNetCrossRefMATHGoogle Scholar
  5. [B.F.]
    T. Bonnesen and W. Fenchel. Theorie des Konvexen Körper. Chelsea Publish. Co. New York, 1948.MATHGoogle Scholar
  6. [Bla.1]
    W. Blaschke, Über affine Geometry XIV: eine minimum Aufgabe für Legendres trägheits Ellipsoid. Ber. verh. sächs. Akad. d. Wiss. 70 (1918), 72–75.Google Scholar
  7. [Bla.2]
    W. Blaschke, Über affine Geometry XI: lösing der “Vierpunkproblems” von Sylvester aus der Theorie der geometrischen Wahrsdeinlichkeiten. Leipziger Berichte 69 (1917), 436–453.Google Scholar
  8. [Bla.3]
    W. Blaschke, Vorlesung über Differentialgeometrie II. Affine Differentialgeometrie, Springer, Berlin 1923.MATHGoogle Scholar
  9. [Bo.1]
    C. Borell, Inverse Hölder inequalities in one and several dimensions. Jour. of Math. Anal. and Applications 41 (1973), 300–312.MathSciNetCrossRefMATHGoogle Scholar
  10. [Bo.2]
    C. Borell, Complements of Lyapounov's inequality. Math. Ann. 205 (1973), 323–331.MathSciNetCrossRefMATHGoogle Scholar
  11. [Bo.3]
    C. Borell, The Brunn-Minkowski inequality in Gauss spaces, Inventiones Math, 30 (1975), 207–216.MathSciNetCrossRefMATHGoogle Scholar
  12. [Bou.1]
    J. Bourgain, On high dimensional maximal functions associated to convex bodies. Amer. J. Math. 108 (1986), 1467–1476.MathSciNetCrossRefMATHGoogle Scholar
  13. [Bou.2]
    J. Bourgain, Private communication.Google Scholar
  14. [B.L.M]
    J. Bourgain, J. Lindenstrauss and V. Milman, Approximation of zonoids by zonotopes. Preprint I.H.E.S., September 1987, 62pp., Acta Math.Google Scholar
  15. [B.M.M.P.]
    J. Bourgain, M. Meyer, V. Milman and A. Pajor, On a geometric inequality. GAFA-Seminar '86–87, Springer Lecture Notes in Math. 1317 (1988), 271–282.MathSciNetCrossRefMATHGoogle Scholar
  16. [Bou.Mi]
    J. Bourgain and V.D. Milman, New volume ratio properties of convex symmetric bodies in R n. Invent. Math. 88 (1987), 319–340.MathSciNetCrossRefMATHGoogle Scholar
  17. [Bus.1]
    H. Busemann, A theorem on convex bodies of Brunn-Minkowski type. Amer. J. Math. 71 (1949), 743–762.MathSciNetCrossRefMATHGoogle Scholar
  18. [Bus.2]
    H. Busemann, Volume in terms of concurrent cross-section. Pacific J. Math. 3 (1953), 1–12.MathSciNetCrossRefMATHGoogle Scholar
  19. [Bus.P]
    H. Busemann and C.M. Petty, Problems on convex bodies. Math. Scand. 4 (1956), 88–94.MathSciNetMATHGoogle Scholar
  20. [B.Z]
    Y. Burago and V. Zalgaler, Geometric inequalities. Springer's Series of Comprehensive Studies in Math. 285, 1988 (translated from Russia).Google Scholar
  21. [Gr.M]
    M. Gromov and V.D. Milman, Brunn theorem and a concentration of volume of convex bodies. GAFA Seminar Notes, Tel Aviv University, Israel 1983–1984, Exp. V., 12pp.Google Scholar
  22. [H]
    D. Hensley, Slicing convex bodies — bounds of slice area in terms of the body's covariance. Proceed. of AMS 79 (1980), 619–625.MathSciNetMATHGoogle Scholar
  23. [J]
    J. John, Polar correspondence with respect to convex region. Duke Math. J. 3, No. 2, University of Kentucky (1937), 355–369.Google Scholar
  24. [Kl]
    V. Klee, What is the expected volume of a simple whose vertices are chosen at random from a given convex body. Amer. Math. Monthly 76 (1969), 186–188.MathSciNetGoogle Scholar
  25. [La.R]
    D.G. Larman and C.A. Rogers, The existence of a centrally symmetric convex body with central sections that are unexpectedly small. Mathematika 22, No. 2 (1975), 164–175.MathSciNetCrossRefMATHGoogle Scholar
  26. [Lo]
    G.Ya. Lozanovskii, On some Banach lattices, Siberian Math. J. 10 (1969), 419–431.CrossRefGoogle Scholar
  27. [Me.Pa]
    M. Meyer and A. Pajor, Sections of the unit ball of l pn. To appear in Jour. of Funct. Anal.Google Scholar
  28. [Mi.1]
    V.D. Milman, Some remarks on Urysohn's inequlity and volume ratio of cotype 2-spaces. GAFA Seminar Notes, Springer Lecture Notes in Math. 1267 (1987), 75–81.MathSciNetCrossRefGoogle Scholar
  29. [Mi.2]
    V.D. Milman, An inverse form of Brunn-Minkowski inequality with applications to local theory of normed spaces. C.R. Acad. Sc. Paris 302, Ser. 1, No. 1 (1986), 25–28.MathSciNetMATHGoogle Scholar
  30. [Mi.3]
    V.D. Milman, Isomorphic symmetrization and geometric inequalities. GAFA Seminar Notes '86–87, Springer Lecture Notes in Math. 1317 (1988), 107–131.MathSciNetCrossRefMATHGoogle Scholar
  31. [M.O.P]
    A.W. Marshall, I. Olkin and F. Proschan, Monotonicity of ratios of means and other applications of majorization. Inequalities edited by O. Shisha, Acad. Press, New York, London (1967), 177–190.Google Scholar
  32. [M.Sch]
    V.D. Milman, G. Schechtman, Asymptotic theory of finite dimensional normed spaces. Springer-Verlag, Lecture Notes in Mathematics 1200 (1986), 156pp.Google Scholar
  33. [Pa]
    A. Pajor, Sour-espaces l 1n des espaces de Banach, Hermann, Editeurs des Sciences et des Arts, Paris (1985).Google Scholar
  34. [Pet]
    C.M. Petty, Centroid surfaces. Pacific J. Math. 11 (1961), 1535–1547.MathSciNetCrossRefMATHGoogle Scholar
  35. [Pie]
    A. Pietsch, Operators ideals, North Holland, 1978.Google Scholar
  36. [Pi]
    G. Pisier, Volume of convex bodies and geometry of Banach spaces. Book in preparation.Google Scholar
  37. [S]
    L.A. Santalo, Integral geometry and geometric probability, Encyclopedia of Mathematics and its Applications, Addison-Wesley Publ. Comp., 1976.Google Scholar
  38. [U]
    D.C. Ullrich, An extension of the Kahane-Khinchine inequality. Bull. of the Amer. Math. Soc. 18 (1988), 52–54.MathSciNetCrossRefMATHGoogle Scholar
  39. [V]
    J.D. Vaaler, A geometric inequality with applications to linear forms. Pacific J. of Math. 83 (1979), 543–553.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • V. D. Milman
    • 1
    • 2
  • A. Pajor
    • 3
  1. 1.The Raymond and Beverly Sackler Faculty of Exact SciencesTel Aviv UniversityTel AvivIsrael
  2. 2.IASPrincetonUSA
  3. 3.U.F.R. de MathématiquesUniversity de Paris VIIParis Cedex 05France

Personalised recommendations